Alert archive / Indiana / Gale Watches in 2017

Gale Watch 9, NWS Northern Indiana

October 23, 2017

NWS Northern Indiana issued this gale watch at Oct 23, 2017, 4:10 AM EDT. It took effect at Oct 24, 2017, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 23, 2017, 4:10 AM EDT (08:10 UTC)
In effect from
Oct 24, 2017, 2:00 PM EDT
Expired
Oct 24, 2017, 4:39 AM EDT
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

235 
WHUS73 KIWX 230810
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EDT MON OCT 23 2017

LMZ043-046-231615-
/O.EXT.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.NEW.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
410 AM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM EDT TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WATCH, WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT. 

* WINDS...NORTH 10 TO 20 KNOTS BACKING NORTHWEST 15 TO 25 KNOTS
  TODAY. WEST 15 TO 25 KNOTS VEERING NORTHWEST TONIGHT. NORTHWEST
  TO 30 KNOTS WITH 35 KNOT GALE FORCE GUSTS POSSIBLE TUESDAY
  AFERNOON AND NIGHT. 

* WAVES...3 TO 6 FEET BUILDING TO 8 TO 12 FEET TONIGHT AND 10 TO
  14 FEET TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
4 follow-up statements
945 
WHUS73 KIWX 231512
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1112 AM EDT MON OCT 23 2017

LMZ043-046-232315-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.CON.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1112 AM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WINDS...NORTH 10 TO 20 KNOTS BACKING NORTHWEST 15 TO 25 KNOTS 
  TODAY. WEST 15 TO 25 KNOTS VEERING NORTHWEST TONIGHT. 
  NORTHWEST TO 30 KNOTS WITH 35 KNOT GALE FORCE GUSTS POSSIBLE 
  TUESDAY AFERNOON AND NIGHT. 

* WAVES...3 TO 6 FEET BUILDING TO 8 TO 12 FEET TONIGHT AND 10 TO 
  14 FEET TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
618 
WHUS73 KIWX 231948
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
348 PM EDT MON OCT 23 2017

LMZ043-046-240400-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.CON.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
348 PM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WINDS...NORTHWEST 15 TO 25 KNOTS VEERING WEST TONIGHT. WEST TO
  30 KNOTS WITH GUSTS TO 35 KNOT GALES POSSIBLE TUESDAY AFTERNOON
  AND NIGHT. 

* WAVES...4 TO 7 FEET BUILDING TO 10 TO 14 FEET LATE TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
716 
WHUS73 KIWX 240204
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1004 PM EDT MON OCT 23 2017

LMZ043-046-241015-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.CON.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1004 PM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WINDS...NORTHWEST 15 TO 25 KNOTS VEERING WEST OVERNIGHT. WEST 
  TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES POSSIBLE TUESDAY 
  AFTERNOON AND NIGHT. 

* WAVES...4 TO 7 FEET BUILDING TO 10 TO 14 FEET LATE TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
805 
WHUS73 KIWX 240839
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 AM EDT TUE OCT 24 2017

LMZ043-046-241645-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.UPG.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
/O.NEW.KIWX.GL.W.0014.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
439 AM EDT TUE OCT 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
EDT WEDNESDAY.  

* WINDS...WEST INCREASING TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES
  THIS AFTERNOON AND TONIGHT.
 
* WAVES...4 TO 7 FEET BUILDING TO 10 TO 14 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Oct 23, 3:51 AM EDT, 19 minutes earlier.

Area forecast discussion, Oct 23, 3:51 AM EDT, 19 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
351 AM EDT Mon Oct 23 2017

.SYNOPSIS...
Issued at 325 AM EDT Mon Oct 23 2017

A soaking rain is expected to overspread the entire area this
morning and continue into this afternoon and evening. Rainfall
amounts of 1 to 2 inches can be expected along and west of
Interstate 69, with less amounts into northwest Ohio. Temperatures
will trend cooler into the 50s and low 60s otherwise today.

Tuesday into Wednesday with feature much cooler conditions and
additional chances for rain showers under deep low pressure over
the Great Lakes region. Highs each day may struggle to get out of
the 40s. A brief shot of warm and dry conditions into Thursday
will be followed by another surge of cool air Friday into the
weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 325 AM EDT Mon Oct 23 2017

Cooler with a soaking rain expected today into this
evening...especially along/west of I-69 where 1-2" plus possible...

Incoming/amplifying northern stream upper trough phase with an
opening/negatively tilted pv anomaly lifting northeast from the
western OH/TN Valleys will allow a sfc cyclone to deepen north-
northeast into northern IN by this afternoon...and into northern
Lower MI by later tonight. Rain early this morning will continue to
focus into mainly our nw IN/sw Lower MI counties along a frontal
boundary thanks to good right entrance upper jet support, low-mid
level fgen, and ample moisture (precipitable water values near 1.5"
along the frontal slope). Rain should fill in across the rest of the
area later this morning as strong QG upper forcing/trowal and deep
moisture overspread in advance of low. Forcing will then transition
to a rather mature deformation axis this afternoon/evening as the
system deepens/phases. The trend based on latest model data and
observational data favors a more westward track with deformation
pivot along/west of I-69. Expect a good 1-2 inches here with lesser
amounts and potential brief dry periods into nw OH.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 325 AM EDT Mon Oct 23 2017

Much colder air will wrap in under filling/deep low by Tuesday and
Wednesday. Vort lobe/main trough axis rotating around the base of
the parent low will likely generate additional rain shower
activity Tuesday into Tuesday evening, heaviest and most
widespread across far nrn IN/sw Lower MI where significant lake
enhancement will occur. These areas could receive in excess of an
inch of rain, with much lesser amounts off to the east-southeast.
Rain chances and winds diminish by Wednesday as system begins to
lift out, though kept some PoPs around given cool/cyclonic flow
and the potential for lower amplitude shortwave to trail into the
backside of trough.

Shortwave ridging and surge of warmer air in advance of the next
deep layered trough amplifying into the Central US should result in
a dry/warmer Thursday. This respite from the cool weather will be
brief however as the upper trough drives another strong cold front
through sometime Thursday night or early Friday. Moisture
return/quality into the front appears limited at this time resulting
in low PoPs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 102 AM EDT Mon Oct 23 2017

LIFR conditions to remain in place through much of the period at
KSBN as low pressure tracks just to the east of the area today.
Rain has been a bit sluggish to move back in, but upstream radar
trends showing arrival again after 8Z and persisting through at
least 22Z. At KFWA, rain will take much if not all of the night to
reach the airport, allowing for VFR conditions. Once the rain
arrives, duration may not be as long or impacts as bad as KSBN
with sfc low tracking near the airport. Have kept with drop to
MVFR conditions for the time being.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EDT early this morning for
     LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 23, 4:05 AM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
405 AM EDT Mon Oct 23 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
405 AM EDT Mon Oct 23 2017 /305 AM CDT Mon Oct 23 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Widespread rain will overspread the area today into this evening.
Rainfall amounts of 1 to 2 inches will be common along of west of
Interstate 69 in northern Indiana and Lower Michigan where localized
amounts may exceed 2 inches. It will be across these locations where
some localized flooding of urbanized, low lying, poor drainage areas
will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-240815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
405 AM EDT Mon Oct 23 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect today into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Gale Watch is in effect Tuesday afternoon into Tuesday evening.

Conditions hazardous for small craft may persist into Wednesday, with
additional hazardous conditions possible Thursday night into Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 12:14 PM EDTAreal Flood AdvisoryIWXLaPorte6 hr

Nearby

Gale Watches in Indiana, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.